Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 22, NWS Atlanta, GA

March 14, 2019Haralson County, Polk County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Mar 14, 2019, 8:08 PM EDT for Haralson County, Polk County, Georgia. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2019, 8:08 PM EDT (00:08 UTC)
Expired
Mar 14, 2019, 8:41 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Haralson County, GA, Polk County, GA

The radar

The Atlanta radar (KFFC), 91 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 8:32 PM EDTTSTM WND DMG4 S Cedartown, GAMULTIPLE TREES DOWN OFF OF HIGHWAY 27. ONE TREE WAS SNAPPED AND TWO WERE UPROOTED ONTO A FENCE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 7:41 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2019-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2019-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

038 
WUUS52 KFFC 150008
SVRFFC
GAC143-233-150100-
/O.NEW.KFFC.SV.W.0022.190315T0008Z-190315T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
808 PM EDT THU MAR 14 2019

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Haralson County in northwestern Georgia...
  Southwestern Polk County in northwestern Georgia...

* Until 900 PM EDT.

* At 808 PM EDT, a severe thunderstorm was located over Oak Level, or
  8 miles southeast of Piedmont, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cedartown, Buchanan, Felton and Esom Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

A Tornado Watch remains in effect until 100 AM EDT for northwestern
Georgia.

LAT...LON 3405 8525 3380 8513 3377 8536 3400 8540
TIME...MOT...LOC 0008Z 256DEG 17KT 3386 8549 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
143 
WWUS52 KFFC 150041
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
841 PM EDT THU MAR 14 2019

GAC143-233-150050-
/O.CAN.KFFC.SV.W.0022.000000T0000Z-190315T0100Z/
Haralson GA-Polk GA-
841 PM EDT THU MAR 14 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HARALSON AND
SOUTHWESTERN POLK COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 100 AM EDT for northwestern
Georgia.

Remember, a Severe Thunderstorm Warning still remains in effect for
Eastern portions of Polk and Haralson counties.

LAT...LON 3405 8525 3380 8513 3377 8536 3400 8540
TIME...MOT...LOC 0039Z 256DEG 17KT 3390 8531 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:51 PM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, Mar 14, 3:51 PM EDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
351 PM EDT Thu Mar 14 2019

.SHORT TERM /Tonight through Friday Night/...

To begin the short term period, a strong upper-level cutoff low is
moving northeastward across the Northern Plains and into the Great
Lakes region. The associated surface low has deepened significantly
and is well-occluded. A cold front is splitting off from the
occluded front in Indiana and dropping N-S into the southeastern
CONUS. With the moisture return to our area from continued
southeasterly flow, along with our area being positioned in the warm
sector of this system ahead of the approaching cold front, dewpoints
have increased into the upper 50s to low 60s throughout the region
and temperatures have reached into the upper 60s and low 70s.
Moreover, a tightening of the pressure gradient has allowed for an
increase in wind speeds across the forecast area, with wind gusts of
20-25 kts still ongoing this afternoon.

The main line of showers and thunderstorms associated with the cold
front is currently moving eastward into Alabama. Some isolated
showers and thunderstorms will be possible ahead of the main line by
late this afternoon, with the line itself entering northwest
Georgia tonight. Increased dewpoints are indicative of some
destabilization of the atmosphere ahead of the front. With SBCAPE
values of 500-1000 J/kg co-located with some impressive deep layer
shear and 1 km helicity values over 200 m^2/s^2, there is a
chance for some thunderstorms rotating thunderstorms as the line
enters our forecast area. Some of these storms could be strong to
severe, with strong wind gusts and a possible brief tornado
possible with severe storms that occur.

The highest risk for strong to severe thunderstorms will be
positioned across far northwest Georgia during the overnight hours.
The intensity and organization of the storms will then begin to
decrease as the front pushes southeastward towards the metro area.
While brief periods of heavy rainfall are possible with stronger
storms embedded within the line, rainfall totals are generally
expected to be between 0.5 and 1 inch along and north of the I-85
corridor. The only exception is the far northeast in the higher
elevations, where orographic lift could enhance rainfall totals to
as high as 2 inches.

The main axis of showers and thunderstorms will push southeastward
away from the metro area by Friday afternoon and clear the
forecast area by Friday night. As the cold front clears the area,
low temperatures overnight will return to near climatological
normals, mainly in the mid to upper 30s in north Georgia and low
to mid 40s in central Georgia.

King

.LONG TERM /Saturday through Thursday/...

Short-term front expected to be south of the CWA by Saturday, with
cool, dry high pressure building in behind it. Extended models are
showing the old frontal boundary and tropical moisture south of the
forecast area could creep northward into central Georgia Sunday as a
few weak waves move through the area. For now, though, forecast kept
dry through early week. Extended models diverge in solution
beginning midweek, particularly in the timing of the next system.
For now, have opted with the drier GFS, keeping things dry
through Wednesday, then pulling a weakening cold front through the
state Wednesday night into Thursday. Even still, pops are low,
and have only included slight chance at this time. Should the
ECMWF pan out, rain chances would start a little earlier (Tuesday
night) and coverage be a little better.

Temperatures through the extended are generally below average. We
will see overnight lows approaching freezing a few nights, and a
Frost/Freeze product (Advisory/Warning) may be necessary through the
weekend.

31

&&

AVIATION...
18Z Update...
A cold front is approaching the forecast area from the west which
will bring increasing rain chances starting this afternoon. Ceilings
have lifted to high MVFR/low VFR across the metro sites, but will
steadily lower to MVFR tonight as the front and associated showers
approach. Anticipating VCSH to begin at 21Z with some isolated
showers ahead of the line, and prevailing SHRA to begin at 06-08Z.
Some thunderstorms are anticipated in the line of showers ahead of
the front, so a PROB30 for TSRA was included at 08-14Z at ATL.
Visibility restrictions are expected where TSRA occurs. IFR
ceilings are moreover expected to develop during this period of
the most widespread showers/thunderstorms. Winds will be S to SE
throughout the afternoon at 10-15 kts with gusts of 20-25 kts.
Winds will then shift to SW by around 03Z and continue towards NW
by about 15Z Friday behind the passage of the front.

//ATL Confidence...18Z Update...
Medium confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          61  66  42  62 /  50  60  20   0
Atlanta         58  63  41  57 /  70  70  20   0
Blairsville     54  61  34  54 /  90  80  10   0
Cartersville    54  60  38  56 /  90  70  10   0
Columbus        63  68  46  62 /  50  60  20   5
Gainesville     57  62  39  59 /  70  70  10   0
Macon           63  71  46  63 /  30  60  30   0
Rome            55  61  38  57 /  80  60  10   0
Peachtree City  59  65  41  60 /  70  70  20   0
Vidalia         62  80  52  65 /  10  60  50   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....31
AVIATION...King
Hazardous weather outlook, Mar 14, 4:51 PM EDT, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
451 PM EDT Thu Mar 14 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-152100-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
451 PM EDT Thu Mar 14 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

There is a Slight Risk for severe storms across northwest
Georgia out ahead and along a front pushing into the area late
tonight. The highest threat for severe weather will exist across
northwest Georgia from about 8 PM until 2 AM. The primary threats
will be damaging wind gusts, hail, and tornadoes can't be ruled
out. In addition, a strong storm could develop at any location
across north and central Georgia.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Showers and a few thunderstorms will linger across north and
central Georgia on Friday. Thunderstorms should remain below
severe limits. Otherwise expect dry weather through the middle of
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Mar 14, 7:16 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
716 PM EDT THU MAR 14 2019

GAZ002-011-012-019-142345-
Chattooga GA-Walker GA-Gordon GA-Floyd GA-
716 PM EDT THU MAR 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...SOUTHEASTERN
WALKER...WESTERN GORDON AND NORTHERN FLOYD COUNTIES UNTIL 745 PM
EDT...

At 716 PM EDT...a strong thunderstorm was over Berryton, or near
Summerville...moving northeast at 35 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Summerville, Trion, Lyerly, Menlo, Naomi, Center Post, Subligna,
Suttles Mill, Tidings, Lake Marvin, Cloudland, Berryton,
Chattoogaville, Everett Springs, James H. Floyd State Park and
Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3472 8517 3451 8498 3428 8546 3429 8546
      3454 8552
TIME...MOT...LOC 2316Z 246DEG 32KT 3448 8542

HAIL...0.25IN
WIND...40MPH
Special weather statement, Mar 14, 7:46 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
746 PM EDT THU MAR 14 2019

GAZ002-011-012-019-150015-
Chattooga GA-Walker GA-Gordon GA-Floyd GA-
746 PM EDT THU MAR 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...SOUTHEASTERN
WALKER...WESTERN GORDON AND NORTHERN FLOYD COUNTIES UNTIL 815 PM
EDT...

At 746 PM EDT...a strong thunderstorm was over Holland, or 7 miles
south of Summerville...moving northeast at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Summerville, Trion, Lyerly, Subligna, Suttles Mill, Berryton,
Chattoogaville, Tidings, Everett Springs, Lake Marvin, James H. Floyd
State Park and Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3468 8516 3450 8499 3429 8545 3439 8549
      3444 8549
TIME...MOT...LOC 2346Z 244DEG 20KT 3437 8540

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 8:02 PM EDTTornado WarningFFCFloyd, Polk25 min
Mar 14, 8:30 PM EDTSpecial Weather StatementFFCBartow30 min
Mar 14, 8:31 PM EDTSevere Thunderstorm WarningFFCHaralson, Paulding, Polk33 min
Mar 14, 8:37 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Gordon38 min
Mar 14, 8:51 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Cobb, Paulding, Polk39 min
Mar 14, 9:03 PM EDTSpecial Weather StatementFFCCherokee, Dawson42 min
Mar 14, 9:24 PM EDTSpecial Weather StatementFFCCherokee51 min
Mar 14, 9:39 PM EDTSpecial Weather StatementFFCDawson, Hall51 min
Mar 14, 9:56 PM EDTSpecial Weather StatementFFCForsyth49 min
Mar 14, 9:59 PM EDTSpecial Weather StatementFFCDade, Walker31 min
Mar 14, 10:37 PM EDTSpecial Weather StatementFFCDade23 min
Mar 14, 11:03 PM EDTSpecial Weather StatementFFCCatoosa, Dade42 min
Mar 14, 11:04 PM EDTSevere Thunderstorm WarningFFCCarroll, Heard41 min
Mar 14, 11:12 PM EDTSpecial Weather StatementFFCChattooga48 min
Mar 14, 11:42 PM EDTSpecial Weather StatementFFCCarroll, Douglas33 min
Mar 15, 12:03 AM EDTSpecial Weather StatementFFCCatoosa, Chattooga, Murray, Walker, Whitfield27 min
Mar 15, 12:12 AM EDTSpecial Weather StatementFFCCoweta, Heard, Troup48 min
Mar 15, 12:41 AM EDTSevere Thunderstorm WarningFFCCoweta, Heard, Meriwether, Troup34 min
Mar 15, 1:15 AM EDTSevere Thunderstorm WarningFFCCoweta, Fayette, Heard, Meriwether, Spalding, Troup30 min
Mar 15, 1:17 AM EDTSpecial Weather StatementFFCChattooga, Gordon28 min
Mar 15, 1:42 AM EDTSpecial Weather StatementFFCFayette, Henry, Spalding33 min
Mar 15, 1:58 AM EDTSpecial Weather StatementFFCFloyd, Polk32 min
Mar 15, 2:22 AM EDTSpecial Weather StatementFFCFloyd38 min
Mar 15, 2:24 AM EDTSpecial Weather StatementFFCRockdale, Walton36 min
Mar 15, 2:42 AM EDTSevere Thunderstorm WarningFFCBartow, Floyd, Gordon18 min
Mar 15, 2:57 AM EDTSpecial Weather StatementFFCFannin, Gilmer, Gordon, Murray33 min
Mar 15, 3:08 AM EDTSpecial Weather StatementFFCCarroll52 min
Mar 15, 3:53 AM EDTSpecial Weather StatementFFCCobb, Douglas, Fulton52 min
Mar 15, 4:39 AM EDTSpecial Weather StatementFFCHeard36 min
Mar 15, 2:41 PM EDTFreeze WarningFFCDawson, Fannin, Gilmer, Lumpkin, Murray, Pickens and 3 more19 hr
Mar 15, 5:30 PM EDTSpecial Weather StatementFFCTelfair30 min
Mar 15, 6:08 PM EDTSpecial Weather StatementFFCMontgomery, Toombs, Wheeler52 min
Mar 15, 7:24 PM EDTRiver Flood WarningFFCFloyd39 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.